Kansas, 2008

Hail and Damaging Winds in Kansas, June 23, 2008

June 23, 2008 · NWS DDC · 15 events in 7 counties and zones

Afternoon heating and weak surface convergence again helped to produce thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Afternoon heating and weak surface convergence again helped to produce thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 2:15 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 2:15 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON JUN 23 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE THE FIRST 12 HOURS WILL BE THE COVERAGE OF TSRA
THIS EVENING AND OVERNIGHT. MORNING U/A INDICATES RELATIVE COOL
MID LEVEL TEMPERATURES ACROSS THE AREA. ACCAS HAS PERSISTED FROM
ROUGHLY DODGE CITY INTO NORTH CENTRAL KANSAS ALL DAY. AT THE
SURFACE SEVERAL BOUNDARIES WERE APPARENT...ONE OF WHICH APPEARED
TO BE AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION. WITH
AFTERNOON MIXING AND HEATING THE MOST SIGNIFICANT BOUNDARY IS
SHOWING UP AS A WARM FRONT STRETCHING FROM SOUTH CENTRAL KANSAS
INTO EAST CENTRAL COLORADO. MEANWHILE TEMPERATURES HAVE SHOT UP TO AROUND
100 DEGREES IN THE FAR SOUTHWEST. CONVECTIVE TEMPERATURES IN THAT AREA
HAD BEEN REACHED AND HIGH BASED TCU HAD DEVELOPED. BACK CLOSER
TO THE WARM FRONT...AN AREA OF CONVECTION HAD FORMED FROM NEAR
LIMON TO WEST CENTRAL KANSAS. THIS MAY BE WHERE THE HIGHEST POPS
WILL BE NEEDED EARLY THIS EVENING AND THEN THIS AREA SHOULD SPREAD
EAST AND SOUTHEAST DURING THE EVENING AS A S/WV TROUGH MOVES OUT
OF THE CENTRAL ROCKIES.

QUESTION THEN IS IF ANY ADDITIONAL ACTIVITY WILL BE PRESENT ON
TUESDAY AND TUESDAY NIGHT. I CANT FIND A REASON THAT AT LEAST
ISOLATED TO SCATTERED TSRA WONT OCCUR AT MAX HEATING AS THERE
SHOULD STILL BE AREAS OF SFC CONVERGENCE FROM OVERNIGHT BOUNDARIES
THAT WILL BE LEFT OVER. UPPER LEVEL SUPPORT IS NOT APPARENT AT
LEAST AS OF TODAY SO WILL JUST HAVE 10/20 PERCENT POPS.
TEMPERATURES ON TUESDAY WILL BE SEASONAL.

DAYS 3-7...

THE EXTENDED PERIOD STARTS OUT WITH THE MAIN BELT OF UPPER LEVEL
WESTERLIES TRAVERSING NORTH AMERICA ALONG THE US/CANADIAN BORDER.
THE PAST FEW RUNS OF THE MEDIUM RANGE MODELS HAVE BEEN FAIRLY
CONSISTENT WITH THE IDEA OF A STRONG WAVE IN THE FLOW MOVING OUT OF
WESTERN CANADA TOWARDS THE GREAT LAKES REGION. THE 00Z GFS AND THE
12Z GFS/CANADIAN AND ECMWF MODELS HAVE NOT BEEN QUITE AS PROGRESSIVE
WITH THIS WAVE. THE GFS ENSEMBLE MEMBERS INDICATE THAT THE
OPERATIONAL RUN IS AN OUTLIER AS ONLY ONE OR TWO MEMBERS ARE LEANING
TOWARD A SLOWER SOLUTION. FOR NOW WILL CONTINUE WITH THE SLOWER
SOLUTION REGARDING THE TIMING OF THE FRONT AND PRECIPITATION CHANCES
LATER IN THE WEEK. HAVE RAISED POPS INTO THE CHANCE CATEGORY OVER
PARTS OF THE CWA FRIDAY AND FRIDAY NIGHT. THE FRONTAL BOUNDARY
SHOULD BE JUST TO THE SOUTH OF THE AREA ON SATURDAY. WITH UPSLOPE
FLOW AND A TONGUE OF HIGHER DEWPOINTS ADVECTING INTO THE HIGH PLAINS
TO THE NORTH OF THE FRONT...THINK THAT THERE WOULD BE SOME CHANCE
FOR THUNDERSTORMS TO DEVELOP ALONG THE EASTERN SLOPES AND MOVE OUT
INTO THE CENTRAL PLAINS DURING THE EVENING AND OVERNIGHT HOURS. BY
THE LATTER PART OF THE WEEKEND AND EARLY NEXT WEEK...THE MODELS SHOW
THE UPPER RIDGE BUILDING BACK INTO THE CENTRAL CONUS AS AN UPPER
TROUGH APPROACHES THE WEST COAST OF NOAM. THE GFS SEEMS TO BE OVERLY
AMPLIFIED WITH THIS IDEA AND ITS ENSEMBLE MEMBERS ARE SPLIT ON THE
IDEA. AT ANY RATE...HIGH TEMPERATURES SHOULD WARM BACK UP WELL INTO
THE 90S TO AROUND 100 ACROSS SOUTHWEST KANSAS.  THIS SHOULD HOLD
THROUGH MUCH OF THE 8 TO 10 DAY PERIOD.

.AVIATION...

VFR CONDITIONS WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON.
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO
AND EXTREME WESTERN KANSAS. THUNDERSTORMS SHOULD CONTINUE TO
ORGANIZE INTO A CONVECTIVE COMPLEX THIS EVENING AND MOVE SOUTHEAST
ACROSS THE AREA WITH THUNDERSTORMS AFFECTING TAF SITES GENERALLY
FROM 22Z THROUGH 04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  65  95 /  50  20  20  10
GCK  64  94  64  96 /  50  10  10  10
EHA  64  92  65  96 /  50  10  10  10
LBL  65  95  64  95 /  50  10  10  10
HYS  64  92  65  96 /  50  10  10  10
P28  68  95  68  96 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/02
Hazardous weather outlook, Jun 23, 4:01 AM CST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT MON JUN 23 2008

KSZ030-031-043>046-061>066-074>081-084>090-241030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CDT MON JUN 23 2008 /401 AM MDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL LINGER ACROSS THIS MORNING AS A STATIONARY FRONT AND
THEN MOVE NORTH THROUGH WESTERN KANSAS AS A WARM FRONT THIS AFTERNOON.
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS CENTRAL KANSAS
EARLY THIS MORNING.

AFTER 4 PM CDT...THERE IS A CHANCE FOR STRONG THUNDERSTORMS...FIRST
NORTHWEST OF A LINE FROM LA CROSSE TO HUGOTON AND THEN MOVING
SOUTHEAST THROUGH THE REST OF SOUTHWESTERN KANSAS. A FEW
THUNDERSTORMS COULD REACH THE MARGINALLY SEVERE CRITERIA WITH HAIL
TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. THE HIGHER
CHANCES FOR SEVERE WEATHER WILL BE NORTH OF A SCOTT CITY TO LA
CROSSE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/24

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
June 23, 5:28 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
60 kt (69 mph) estimated gust
Reported by
AWOS
Coordinates
37.000, -101.890

Hail, Stanton

When
June 23, 5:35 PM CST
Where
Stanton County, 2.14 mi SSW of Manter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.490, -101.890

Hail, Stanton

When
June 23, 5:40 PM CST
Where
Stanton County, 2.3 mi WSW of Manter
Measured
0.75 in hail
Reported by
Public
Coordinates
37.510, -101.920

Hail, Morton

When
June 23, 5:47 PM CST
Where
Morton County, 2.14 mi SSE of Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.240, -101.770

Thunderstorm Wind, Morton

When
June 23, 5:48 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
64 kt (74 mph) estimated gust
Reported by
AWOS
Coordinates
37.000, -101.890

Thunderstorm Wind, Kearny

When
June 23, 5:50 PM CST
Where
Kearny County, 14.57 mi WNW of Lakin White Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.020, -101.510

Hail, Morton

When
June 23, 5:52 PM CST
Where
Morton County, 6.09 mi W of Richfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.260, -101.890

Thunderstorm Wind, Morton

When
June 23, 6:08 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
56 kt (64 mph) estimated gust
Reported by
AWOS
Coordinates
37.000, -101.890

Hail, Trego

When
June 23, 6:51 PM CST
Where
Trego County, 4.87 mi S of Ogallah
Measured
0.88 in hail
Reported by
Public
Coordinates
38.910, -99.740

Thunderstorm Wind, Hamilton

When
June 23, 6:00 PM MST
Where
Hamilton County, 3.81 mi W of Syracuse
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -101.820

Hail, Trego

When
June 23, 7:36 PM CST
Where
Trego County, 12.44 mi WSW of Cedar Bluff Res
Measured
0.75 in hail
Reported by
Public
Coordinates
38.690, -100.000

Hail, Trego

When
June 23, 7:50 PM CST
Where
Trego County, 11.32 mi WSW of Cedar Bluff Res
Measured
0.88 in hail
Reported by
Public
Coordinates
38.710, -99.990

Thunderstorm Wind, Kearny

When
June 23, 7:50 PM CST
Where
Kearny County, 14.57 mi WNW of Lakin White Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.020, -101.510

Hail, Scott

When
June 23, 8:20 PM CST
Where
Scott County, 0.54 mi W of Modoc
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.480, -101.090

Hail, Lane

When
June 23, 8:45 PM CST
Where
Lane County, Dighton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.480, -100.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119886, 119877, 119878, 119879, 119887, 119889, 119880, 119890, 119881, 119891, 119882, 119883, 119892, 119884, 119885.